Bisoprolol as a 'pill in the pocket'

A few weeks ago when admitted to hospital with my pulse at a constant 160, they treated it with Metoprolol and it soon went back into normal sinus rhythm. I thought it strange that they had prescribed this drug as a few years ago, when I was again in hospital with constant tachycardia they overdosed me with this drug and I collapsed, with the result that I was told I shouldn't ever take it again.

However since last Thursday evening it has been racing constantly again, it's not so high this time at just around 105ish (makes me feel worn out and I can't do anything that takes too much effort). This time the small dose of Metoprolol (25mg) has done nothing with regards to my pulse, but did take my BP down too low. Yesterday I went to see my GP and he has suggested I try Bisoprolol as a pill in the pocket as he said it doesn't take BP down quite as much.

Has anyone else taken Bisoprolol as a pill in the pocket and what dose did, or do you take?

It's strange, but after 9 years with tachycardic PAF this is the first time I've been prescribed Bisoprolol. I have been prescribed 2.5mg each morning until pulse reverts.

12 Replies

oldestnewest
  • I haven't but was advised to by a cardio when in cardiac unit in Jan. I ended up taking it daily, 1.25mg x 2 and have to say it did help, although I hated the breathlessness it gave me. It did stabilize my BP though so that helped my overall health.

  • So good to hear a positive comment and that it helped you. It gives me hope.

  • I am really worried now as after being on Atenolol for many years for unrelated to AF heart condition I have just been prescribed Bisoprolol because my breathing ( asthma) was getting worse and apparently it doesn't have the same effect on your lungs /breathing as other Beta Blockers. I am so confused now. I know we are all different and as such may have different medication but with this AF , especially if it over laps with other medical problems, seems so complicated .I have asked my doctor direct questions as well but I am still not reassured . I feel my breathing and the terrible , stop you dead in your tracks kind of symptoms i got from Atenolol have eased Im now feeling ill in other ways. Where do you turn ?

  • I know exactly what you mean.

    I think throughout our lives we have all thought that there was a cure for everything and I'm now realising that isn't the case. There appears to be a lot we have to put up with! I think we have to decide what we think does or doesn't suit us and go with that. Certainly, after giving them a fair trial, if we're not happy with medicines given we should ask to try something different.

    Do you keep an eye on what your blood pressure is?

  • I do have a BP meter at home but I don't do my own regularly as i would drive my self crackers lol. My doctor to be fair does my BP every time i go and i am there pretty regularly for Diabetic checks etc. and blood tests. My BP is low these days as i am on quite a bit of medication for BP. To be honest the longer this goes on the more confused i become. Im not a trained doctor and yet I'm supposed to be au fait with Diabetes and AF !! both complicated medical conditions and then on top of that i have to keep an eye on my warfarin as well. I have always been the kind of person to look after my own health but I am now dizzy with it all and sometimes a little knowledge can be a dangerous thing so I ask questions all the time until i think my GP is fed up of me . I think they forget that as Gps they have trained for years to understand all this.

  • Another thing I have now to contend with taking Bisopralol is that it lowers my blood sugars as well !!! I have to keep my eye on that and adjust my insulin accordingly. I don't like to moan and i suppose without medical science i would have been dead when i was 37 so i have had all these years since but Im 68 now and getting so tired of it all . I just wish I could have a day off lol

  • For me personally I call it my life saver. Been admitted to hospital with tachycardia on numerous occasions. I take between 1.25 to 6.25mg. Haven't been diagnosed with AF yet, even though paramedic said at the house that I was in AF!!

    I have a loW BP. SO I just adjust the dose depending on BP. WHEN I take it I am less confused, less fatigued, less weird beats, etc.

    So for me I call it my little life saver. I know other people have different experiences but I feel less dizzy as well.

    I would not want to be without it.

    Good luck, hope you have a positive experience like me.

  • Thanks for your comment, its good to hear it suits you. Do you take Bisoprolol every day, or only when you have tachycardia?

  • Hi Jeanjeanie,

    I know this sounds strange but the answer is both.

    It depends on how I feel, how body is behaving for example -

    - if BP lowering reduce down

    - if BP too low stop it

    - if BP OK then stay on regular dose

    - dizzyness/confusion/tiredness/rhythm

    Unfortunately I think it is trial and error. My best advice from my experience is trial and error. But when you find what is best for you hopefully you will have a positive outcome.

    Unfortunately tablets effect everybody in different ways, but it is nice to hear a positive outcome.

    All I know for me it is a life saver and it had made so much difference to by daily living.

    Hope you get on well with it.

  • Thank you for that information. I will probably end up doing the same if constant tachycardia doesn't go away soon. It's so reassuring to have feedback from someone who has the experience of it that you do. What level do you let your BP go down to before stopping dosage? Mine went down to 90/60 yesterday after eating a large lunch - a large lunch always drops my BP. I keep telling myself to have no carbs lunch time, but guess the old brain is getting groggy! I'll have to learn the hard way.

  • Hi, whenever my BP is between 85/90 over 55/60 then I stop taking it altogether until BP comes back up. My GP agrees with the way I use it as well. Unfortunately my BP isn't affected by anything in particular, just goes low.

    Hopefully soon you will find the right way for you and even if it eases you will have some success.

    Good luck.

  • Thank you.

You may also like...